New Mexico, 2013Flash Flooding in New Mexico, August 20, 2013
August 20, 2013 · NWS EPZ · 2 events in 2 counties and zones
Deep low level moisture was located over the Gila region with very weak flow aloft as a broad upper high was located across the western two-thirds of the country. Slow moving storms produced over an inch per hour rainfall rates and localized flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low level moisture was located over the Gila region with very weak flow aloft as a broad upper high was located across the western two-thirds of the country. Slow moving storms produced over an inch per hour rainfall rates and localized flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 20, 1:13 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 20, 1:13 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
213 PM MDT TUE AUG 20 2013
.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THROUGH TONIGHT. SOME STORMS MAY PRODUCE MODERATE TO
HEAVY RAINFALL WITH MINOR LOCALIZED FLOODING POSSIBLE. DRIER AIR
WILL MOVE INTO THE AREA WEDNESDAY AND THURSDAY WITH ISOLATED
MOUNTAIN THUNDERSTORMS EXPECTED. MOISTURE WILL RETURN TO THE
REGION ON FRIDAY WITH SCATTERED THUNDERSTORMS EXPECTED AREA WIDE
ON FRIDAY AND SATURDAY. MOISTURE WILL SHIFT TO THE WEST ON SUNDAY
AND MONDAY WITH STORMS EXPECTED MAINLY WEST OF THE RIO GRANDE. DAY
TIME TEMPERATURES WILL DROP TO NEAR NORMAL THROUGH THE WEEK.
&&
.DISCUSSION...
A BROAD AREA OF HIGH PRESSURE ALOFT REMAINS OVER THE STATE THIS
AFTERNOON WITH A MOIST AIR MASS CONTAINED WITHIN ITS CIRCULATION.
THUNDERSTORMS HAVE BEEN SLOWER TO START UP THIS AFTERNOON DUE TO
THE INCREASED CLOUDINESS...BUT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THE
AIR MASS REMAINS MOIST ENOUGH TO PRODUCE STORMS CAPABLE OF
MODERATE TO HEAVY RAINFALL. SOME MINOR LOCALIZED FLOODING WILL
FROM STRONGER STORMS WILL BE POSSIBLE ALONG DRAINAGES AND IN LOW
LYING POORLY DRAINED AREAS.
MODELS ARE IN AGREEMENT THAT DRIER AND MORE STABLE AIR WILL MOVE
INTO THE AREA AS PART OF AN EAST TO NORTHEAST FLOW AT THE MID AND
UPPER LEVELS OF THE ATMOSPHERE. THE PRESENCE OF THIS DRIER AIR
WILL DIMINISH RAIN AND THUNDERSTORM CHANCES BOTH WEDNESDAY AND
THURSDAY. A FEW ISOLATED THUNDERSTORMS MAY STILL BE POSSIBLE OVER
THE HIGHER MOUNTAINS AND OVER PORTIONS OF GRANT AND HIDALGO
COUNTIES THAT ARE NEARER TO DEEPER MOISTURE. TEMPERATURES WILL
ALSO GRADUALLY LOWER TO NEAR NORMALS BY MID WEEK.
BY FRIDAY...WITH THE HIGH ALOFT DISPLACED SOMEWHAT FURTHER NORTH
AND EAST...THE EASTERLY FLOW WILL BE ABLE TO TAP SOME GULF
MOISTURE AND WILL BEGIN TO TRANSPORT IT INTO THE LOCAL AREA.
MOISTURE FLOW WILL ALSO BE PARTLY AIDED BY A TROPICAL SYSTEM OFF
THE BAJA PENINSULA THAT WILL TRANSPORT MORE MOISTURE NORTHWARD
TOWARD THE REGION. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE AREA BY FRIDAY AFTERNOON. MOIST CONDITIONS WILL
CONTINUE ON SATURDAY...THOUGH THE BULK OF THE MOISTURE FROM THE
SOUTH AND EAST WILL BE TRANSPORTED INTO ARIZONA...THE LOCAL AREA
MAY STILL SEE SCATTERED SHOWERS AND THUNDERSTORMS. THE CHANCES FOR
RAIN WILL BE GREATER WEST OF THE RIO GRANDE WHERE LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE SATURDAY. DAY TIME TEMPERATURES MAY EVEN
COOL A FEW DEGREES BELOW NORMAL DUE TO INCREASED CLOUDINESS AND
MOISTURE.
BY SUNDAY THE BULK OF THE MOISTURE PLUME WILL ALIGNED OVER ARIZONA
WITH MAINLY SOUTHWESTERN NEW MEXICO PORTION OF THE LOCAL FORECAST
AREA HAVING ANY DECENT CHANCE OF RAIN AND THUNDERSTORMS. THE
REMAINDER OF THE AREA MAY SEE A FEW ISOLATED STORMS...BUT WILL BE
GENERALLY UNDER THE INFLUENCE OF DRIER AIR AND HIGH PRESSURE
ALOFT SUNDAY AND MONDAY. EASTERLY FLOW WILL CONTINUE MUCH OF NEXT
WEEK WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE.
&&
AVIATION...VALID 21/00Z-22/00Z.
WIDESPREAD CONVECTIVE DEBRIS ACROSS SOUTH-CENTRAL NM HAS LIMITED AND
DELAYED THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE AREA EXCEPT FOR
THE HIGHER TERRAIN. NORTH TO NORTHEAST FLOW ALOFT IS STILL FAVORABLE
FOR BRINGING STORMS INTO THE LOWLANDS...WITH TCS/DMN LIKELY THE MOST
FAVORED TAF SITES FOR TSRA. LRU/ELP A LITTLE MORE QUESTIONABLE
GIVEN LACK OF DESTABILIZATION DUE TO MID-LEVEL CLOUD DEBRIS...NOT
ENOUGH CONFIDENCE TO GO WITH A TEMPO GROUP AT THIS POINT...BUT WILL
LIKELY ADD TEMPOS TO TCS/DMN SOON.
DRIER AIR WILL BEGIN TO MOVE IN ON WEDNESDAY...LIMITING TSRA
DEVELOPMENT EAST OF THE DIVIDE.
&&
.FIRE WEATHER...
THE UPPER RIDGE WILL GRADUALLY SHIFT NORTHWARD TOWARDS THE NM/CO
BORDER THIS AFTERNOON AND EVENING. EASTERLY FLOW BETWEEN THE RIDGE
TO OUR NORTH AND AN INVERTED TROUGH MOVING ACROSS CENTRAL MEXICO
WILL BRING A WEDGE OF DRY/SUBSIDENT AIR INTO OUR AREA WEDNESDAY...
RESULTING IN AN OVERALL DECREASE IN THUNDERSTORM COVERAGE THROUGH
ABOUT FRIDAY...ESPECIALLY EAST OF THE DIVIDE. THUNDERSTORM ACTIVITY
WILL BEGIN TO INCREASE AGAIN THIS WEEKEND...WITH A POSSIBLE
INDIRECT TROPICAL MOISTURE SOURCE COMING INTO PLAY...ALTHOUGH IT
LOOKS LIKE AREAS WEST OF THE DIVIDE...AND MOSTLY IN CA/AZ...WILL
BENEFIT THE MOST.
AS EASTERLY WINDS ALOFT INCREASE TOMORROW...VENTILATION RATES WILL
BEGIN TO IMPROVE ACROSS THE AREA THANKS TO IMPROVING TRANSPORT WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 72 95 71 93 72 / 20 10 10 10 10
SIERRA BLANCA 67 89 65 89 69 / 10 10 10 10 10
LAS CRUCES 67 93 66 91 67 / 20 10 10 10 10
ALAMOGORDO 69 97 71 92 68 / 20 10 10 10 10
CLOUDCROFT 48 71 52 71 50 / 30 20 20 10 10
TRUTH OR CONSEQUENCES 68 93 68 90 67 / 30 10 10 10 10
SILVER CITY 63 87 62 84 61 / 30 20 20 20 20
DEMING 65 93 64 91 66 / 30 10 10 10 10
LORDSBURG 67 94 67 92 66 / 30 20 20 10 10
WEST EL PASO METRO 72 95 72 93 71 / 20 10 10 10 10
DELL CITY 66 93 64 90 67 / 10 10 10 10 10
FORT HANCOCK 69 96 68 95 72 / 20 10 10 10 10
LOMA LINDA 64 87 65 85 64 / 20 10 10 10 10
FABENS 69 95 70 93 70 / 20 10 10 10 10
SANTA TERESA 70 94 70 93 69 / 20 10 10 10 10
WHITE SANDS HQ 69 93 68 92 69 / 20 10 10 0 10
JORNADA RANGE 65 93 66 90 66 / 20 10 10 0 10
HATCH 65 90 65 87 66 / 30 10 10 0 10
COLUMBUS 69 94 69 91 68 / 20 10 10 10 10
OROGRANDE 67 95 68 93 69 / 20 10 10 10 10
MAYHILL 55 78 54 77 56 / 30 20 20 10 10
MESCALERO 55 81 57 78 55 / 30 20 20 10 10
TIMBERON 54 78 51 76 55 / 30 20 20 10 10
WINSTON 59 84 59 81 58 / 30 20 20 20 20
HILLSBORO 64 89 64 86 63 / 30 10 10 10 10
SPACEPORT 66 92 66 90 66 / 30 10 10 0 10
LAKE ROBERTS 60 85 61 83 59 / 30 30 30 20 20
HURLEY 63 87 64 85 63 / 30 20 20 10 10
CLIFF 64 96 65 93 64 / 30 20 20 20 20
MULE CREEK 58 91 59 88 57 / 30 30 30 20 20
FAYWOOD 64 87 64 84 63 / 30 10 10 10 10
ANIMAS 68 93 67 93 66 / 30 20 20 10 10
HACHITA 66 92 66 90 65 / 30 10 10 10 10
ANTELOPE WELLS 66 93 64 91 64 / 30 10 10 10 10
CLOVERDALE 65 89 65 86 63 / 30 20 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Aug 20, 10:19 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1119 AM MDT TUE AUG 20 2013
NMZ401>417-TXZ418>424-211730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1119 AM MDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT. STORMS MAY PRODUCE PERIODS OF MODERATE TO
HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING POSSIBLE ALONG
DRAINAGES AND LOW LYING AREAS. WIND GUSTS UP TO 45 MPH MAY ALSO
OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRIER AIR WILL MOVE INTO THE AREA AND DIMINISH CHANCES FOR
THUNDERSTORMS ACROSS THE AREA FOR WEDNESDAY AND THURSDAY. ISOLATED
STORMS MAY STILL OCCUR ALONG THE ARIZONA BORDER AND MOUNTAIN ZONES
IN THE AFTERNOON AND EVENING. MOISTURE WILL RETURN TO THE REGION
FRIDAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE AREA WIDE FRIDAY AND SATURDAY. THE HIGH PRESSURE RIDGE
WILL REBUILD OVER THE EASTERN PART OF THE AREA...SUPPRESSING MOST
STORM DEVELOPMENT EAST OF THE RIO GRANDE WHILE ISOLATED TO
SCATTERED STORMS CONTINUE TO THE WEST ON SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
In the hours before
Local storm report, Aug 20, 1:53 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
253 PM MDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD SILVER CITY 32.78N 108.27W
08/20/2013 GRANT NM TRAINED SPOTTER
SPOTTER REPORTS VERY HEAVY RAINS FALLING OVER EASTERN
PORTIONS OF SILVER CITY WITH STREETS BEGINNING TO FLOOD.
&&
EVENT NUMBER EPZ1300587
JARFlash Flood, Grant
- When
- August 20, 2:04 PM MST to 3:00 PM MST
- Where
- Grant County, 2.83 mi NNE of Silver City to 1.64 mi NNW of Silver City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.810, -108.260
Law enforcement reported water over several roads in the eastern portion of Silver City.
Flash Flood, Sierra
- When
- August 20, 4:40 PM MST to 6:00 PM MST
- Where
- Sierra County, 1.27 mi NW of Winston to 2.7 mi WSW of Winston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.361, -107.667
A spotter near Winston reported almost an inch of rain in less than an hour. Highway 52 was flooded near Winston.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473575, 473576.